1
$\begingroup$

I am looking for guidance about the size of roots of a polynomial $\sum a_kx^k$ where the coefficients are positive and decreasing, $0<a_{k+1}<a_k$ for each $k$. My hope is that the roots (real or complex) of such a polynomial are always bigger than one in modulus. Could someone suggest a proof (or counterexample) of this? (I'm aware of the bound on the size of the roots $1+\max a_k$ for general polynomials, but am hoping for something tighter based on the positivity or decreasing nature of the coefficients.)

More generally, I'd be interested in a reference for results about bounds of roots of polynomials based solely on their coefficients.

$\endgroup$
1
$\begingroup$

You may wish to consider the following review and the references cited therein for the general question.

Reviewed Works:

Analytic Theory of Polynomials by Qazi Ibadur Rahman, Gerhard Schmeisser;

Complex Polynomials by Terry Sheil-Small

Review by: Kenneth B. Stolarsky The American Mathematical Monthly Vol. 112, No. 7 (Aug. - Sep., 2005), pp. 664-671

$\endgroup$
  • $\begingroup$ I checked out the references. It looks like the Enestrom-Kakeya theorem,mentioned in all three that you listed, is the way to go. Many thanks for the pointers. $\endgroup$ – Rus May Sep 14 '15 at 16:29

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.